Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Phoenix, AZ

July 19, 2007Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 19, 2007, 10:32 PM MST for Maricopa County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2007, 10:32 PM MST (05:32 UTC)
Expired
Jul 19, 2007, 11:30 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2918 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 200533
SVRPSR
AZC013-200630-
/O.NEW.KPSR.SV.W.0007.070720T0532Z-070720T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1032 PM MST THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TEMPE...SCOTTSDALE...PARADISE
  VALLEY...MESA...GUADALUPE...GILBERT...FOUNTAIN HILLS...CHANDLER...

* UNTIL 1130 PM MST.

* AT 1030 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FOUNTAIN HILLS...AND MOVING
  NORTH AT 20 MPH. OTHER STORMS DEVELOPING IN THE EAST VALLEY WILL 
  LIKELY PRODUCE LOCALIZED WINDS TO 60 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  VERDE

LAT...LON 3323 11201 3323 11162 3372 11151 3372 11197

$$

AJ
1 follow-up statement
000 
WWUS55 KPSR 200630
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1128 PM MST THU JUL 19 2007

AZC013-200638-
/O.EXP.KPSR.SV.W.0007.000000T0000Z-070720T0630Z/
MARICOPA AZ-
1128 PM MST THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARICOPA COUNTY
EXPIRES AT 1130 PM MST...

THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...SCATTERED THUNDERSTORMS OVER THE PHOENIX METRO 
AREA...PRIMARILY THE EAST VALLEY...WILL CONTINUE THROUGH AT LEAST 
MIDNIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN 
AND WINDS OF 40 TO 50 MPH.

LAT...LON 3323 11201 3323 11162 3372 11151 3372 11197

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:15 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 19, 10:15 PM MST, 17 minutes before
AZZ020>028-CAZ030>033-201200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 PM MST THU JUL 19 2007

UPDATED AVIATION SECTION

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT THAT HAS BEEN CENTERED OVER COLORADO IS
MOVING NORTHEAST AWAY FROM ARIZONA. THIS MEANS LOWER TEMPERATURES
FRIDAY AND SATURDAY...WITH NEAR-AVERAGE TEMPERATURES FOR LATE JULY
CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. A DEEPER FLOW OF
MOISTURE FROM THE EAST AND SOUTHEAST WILL BRING A CHANCE OF DESERT
DUST STORMS...AS WELL AS A CHANCE FOR SHOWERS AND THUNDERSTORMS...
DURING THE NEXT FEW DAYS. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK...WITH
THE BEST CHANCE IN THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA DURING THE AFTERNOONS AND EVENINGS.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
IMPRESSIVE MCS DEVELOPED OVER SOUTHERN AZ THIS EVENING...WITH
COLDEST CLOUD TOPS 50-55 KFT AND CLOUD TOP TEMPS -70C OR SO. COLD
POOL EMANATING FROM THIS COMPLEX WAS MOVING NORTH ACROSS
SOUTH-CENTRAL AZ DESERT...WITH LEADING EDGE PUSHING INTO THE FAR
SOUTHEAST PORTION OF THE GREATER PHOENIX METROPOLITAN AREA AS OF 945
PM. DUST STORM WARNING WAS ISSUED FOR MUCH OF THE SOUTH-CENTRAL
DESERT EARLIER THIS EVENING...AND SPOTTERS FROM ARIZONA CITY AND
CHANDLER HEIGHTS HAVE ALREADY REPORTED VISIBILITY LESS THAN ONE
QUARTER MILE. AWW WAS ISSUED FOR PHX SKY HARBOR...VALID BETWEEN 10
AND 11 PM...AS WIND COULD GUST TO 35KT THERE (HIGHER GUSTS HAVE
ALREADY OCCURRED AT KIWA). ISOLATED STORMS HAVE BEEN TRIGGERED TO
THE NORTH OF THE CORE OF THE MCS...MAINLY OVER NORTHERN PINAL
COUNTY...AND STORMS WERE DEVELOPING ACROSS THE SOUTHEAST VALLEY AS
WELL. EXPECT SCATTERED THUNDERSTORMS TO AFFECT METRO PHOENIX DURING
THE NEXT COUPLE OF HOURS AS THE OUTFLOW BOUNDARY PUSHES NORTHWEST
ACROSS THE ENTIRE METROPOLITAN AREA.

03Z PHOENIX SOUNDING SHOWED DRY ADIABATIC LAPSE RATE FROM SFC TO
NEAR 550 MB...AND MIXING RATIO NEAR 10 G/KG IN SFC-850 MB LAYER...SO
ELEVATED CAPE WAS DECENT...WITH BASE OF CAPE LAYER NEAR 13KFT MSL.
SFC DEW POINTS HAD RISEN TO THE MID-UPPER 50S OVER SOUTH-CENTRAL
AZ...WHICH FIT NICELY WITH OBSERVED LOW LEVEL MIXING RATIO. CURRENT
TAF CALLS FOR TSTM BASES NEAR OR SLIGHTLY BELOW 13KFT MSL. WILL NEED
TO WATCH FOR MICROBURST POTENTIAL WITH STORMS DURING NEXT COUPLE OF
HOURS...AS WELL AS BRIEF HEAVY RAIN...IN ADDITION TO THE ONGOING
DUST STORM.

FROM PREVIOUS DISCUSSION...
STRONG HIGH PRESSURE ALOFT THAT HAS BEEN CENTERED OVER COLORADO AND
RESPONSIBLE FOR THE 110 DEGREE PLUS WEATHER OVER THE LOWER DESERT
WILL MOVE NORTHEAST TO THE VICINITY OF NEBRASKA AND SOUTH DAKOTA BY
THE WEEKEND...ALLOWING DAYTIME HIGHS AND NIGHTTIME LOWS TO MOVE
CLOSER TO AVERAGE VALUES FOR MID-LATE JULY. AT THE SAME TIME...A
DEEPER FLOW OF MOISTURE MOVING ACROSS OUR AREA FROM THE EAST AND
SOUTHEAST WITH AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A
BETTER CHANCE OF DESERT DUST STORMS...SHOWERS AND THUNDERSTORMS TO
SOUTH-CENTRAL ARIZONA TONIGHT...AS WELL AS FRIDAY AFTERNOON AND
NIGHT.

HAVE KEPT THE FORECAST BROAD-BRUSHED WITH A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE AREA THIS WEEKEND AS THE MOISTURE
SPREADS WEST...EXCEPT FOR A CHANCE OVER THE HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
PREVIOUS DISCUSSION...
THE ATMOSPHERE WILL BE QUITE MOIST THROUGH THE ENTIRE LAYER...WITH
LITTLE DAY TO DAY CHANGE EXPECTED. THUS...ITS DIFFICULT TO DETERMINE
WHICH DAYS WILL SEE BETTER CONVECTION. IF WE END UP AS MOIST AS THE
GFS IS SUGGESTING...WE COULD BE TOO MOIST FOR THUNDERSTORMS TO GET
GOING HERE IN THE DESERT. WITH A SIGNIFICANT AMOUNT OF CLOUD COVER...
ITS DIFFICULT TO GET SUFFICIENT SURFACE HEATING AND THUS A LIFT
MECHANISM FOR THE MOISTURE (WITH THE EXCEPTION OF ANY DISTURBANCES
THAT MAY MOVE THROUGH THE EASTERLIES). WE COULD END UP WITH PARTLY
SUNNY/MOSTLY CLOUDY...MUGGY DAYS... WITH TEMPS ACROSS THE WARMEST
DESERTS BELOW NORMAL FOR THIS TIME OF YEAR. THAT SAID...PLENTY OF
UNCERTAINTY EXISTS FOR THE EXTENDED PORTION OF THE FORECAST...
ESPECIALLY ACROSS THE DESERTS THIS TIME OF YEAR.

&&

.AVIATION...
JULY 20 0500 UTC

GUSTY SOUTHEAST WINDS AND DENSE BLOWING DUST WILL AFFECT KIWA/KPHX
THROUGH AT LEAST 06Z. THUNDERSTORMS WILL BE IN THE VICINITY OF BOTH
SITES THROUGH AT LEAST 08Z...AND STRONG GUSTY WINDS AND BRIEF HEAVY
RAIN WILL BE POSSIBLE. DEBRIS CLOUDS AND LIGHT RAIN SHOWERS WILL BE
POSSIBLE UNTIL 10Z. ORGANIZED MCS OVER SOUTHERN AZ WILL LIKELY
PROPAGATE A BIT FURTHER TOWARD THE WEST...BUT OUTFLOW WINDS WILL
PROBABLY REMAIN EAST OF KYUX/KIPL/KBLH. WILL CONTINUE TO MONITOR...

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER THE ROCKIES AND GREAT PLAINS...TOGETHER WITH A
DISTURBANCE IN NORTHERN MEXICO...WILL ALLOW FOR AN INCREASE IN
MOISTURE THROUGHOUT THE REGION THIS WEEKEND. THE FAVORABLE FLOW
PATTERN IN THE UPPER LEVELS WILL MEAN A BETTER CHANCE OF WETTING
RAIN EACH DAY THIS WEEKEND...WITH THE HIGHEST PROBABILITIES IN ZONE
133. MINIMUM RH IS EXPECTED TO BE SOMEWHAT HIGHER EACH DAY...AND THE
OVERNIGHT RECOVERIES ARE EXPECTED TO BE VERY GOOD. SOME LOCATIONS IN
ZONE 133 MAY HAVE 90 TO 100 PERCENT RH DURING PRECIP EVENTS. THERE
WILL ALSO BE SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTH-CENTRAL DESERTS EACH DAY. ALSO...EXPECT SLIGHT CHANCES FOR
STORMS OVER SERN CA AND THE WESTERN AZ DESERTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...DG/ELLIS
LONG TERM...WANEK
AVIATION...DG
FIRE WX...10
Hazardous weather outlook, Jul 19, 12:50 PM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1250 PM MST THU JUL 19 2007

AZZ022-023-027-028-201400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1250 PM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 10 AM TODAY THROUGH 8 PM MST THIS
EVENING. PLEASE SEE THE HEAT ADVISORY PRODUCT...PHXNPWPSR...FOR
ADDITIONAL INFORMATION.

A DUST STORM FROM THE SOUTHEAST IS POSSIBLE THIS EVENING WITH DENSE
BLOWING DUST CAUSING A SUDDEN REDUCTION IN VISIBILITY. THERE IS ALSO
A BETTER CHANCE OF EVENING SHOWERS AND THUNDERSTORMS WITH THE MAIN
THREAT BEING THE DENSE BLOWING DUST AND STRONG GUSTY WINDS AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. ALSO...BE ALERT FOR
SLICK ROADS.

REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING...
PULL OFF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE YOUR FOOT OFF THE
BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD. IN ADDITION TO THE POSSIBILITY
OF DENSE BLOWING DUST...THE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAIN AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN COULD LEAD TO FLOODING OF ROADS...WASHES AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-201400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
423 AM MST THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WITH THE MAIN HAZARDS BEING LOCALLY HEAVY RAIN WITH FLOODING...STRONG
GUSTY AND POTENTIALLY DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. THE MAIN THREATS ARE EXPECTED TO BE
HEAVY RAIN WITH FLOODING...STRONG GUSTY AND POTENTIALLY DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-201400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
423 AM MST THU JUL 19 2007 /423 AM PDT THU JUL 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF MAINLY EVENING SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS WITH ANY THUNDERSTORMS WOULD BE
STRONG GUSTY AND DAMAGING WINDS...DENSE BLOWING DUST AND SAND
CAUSING SUDDEN REDUCTION IN VISIBILITY...AND DEADLY CLOUD TO GROUND
LIGHTNING.

REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING...
PULL OFF THE ROAD...PUT YOUR VEHICLE IN PARK...TAKE YOUR FOOT OFF THE
BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS/22

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:22 PM MSTDust Storm WarningPSR3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.